Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS Morristown, TN

July 5, 2001Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2001, 5:54 PM EDT for Anderson County, Tennessee. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 5:54 PM EDT (21:54 UTC)
Expired
Jul 5, 2001, 6:30 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:14 PM EDTHail 1Oak Ridge, TN
Jul 5, 6:15 PM EDTHail 0.75Norris, TN
Jul 5, 6:16 PM EDTHail 0.88Norris, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052154
SVRMRX

TNC001-052230-
/NEW.KMRX.SV.W.0218.052154-052230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE

* UNTIL 630 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NORRIS...OR 10 MILES SOUTH OF LA
  FOLLETTE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORRIS AROUND 600 PM EDT
  6 MILES NORTHEAST OF CLINTON AROUND 615 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3627 8403 3622 8422 3604 8416 3617 8395

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU JUL 5 2001

LOW CLOUDS HAVE BEEN SLOW TO BREAK UP...BUT ARE FINALLY DOING SO.
WILL NOT BE ABLE TO RECOVER AS MUCH AS EXPECTED...SO INSTABILITY
SHOULD BE LIMITED THIS EVENING.  STILL MAY HAVE A FEW SHOWERS AND
THUNDERSTORMS EARLY TONIGHT AHEAD OF THE FRONT. FRONT WILL PUSH
INTO THE AREA TONIGHT...AND SHOULD BE SOUTH OF THE AREA FRIDAY
MORNING.  DRIER AIR WILL FILTER IN FRIDAY...SHOULD BE MOSTLY CLEAR
FRIDAY AND FRIDAY NIGHT. SOME DISAGREEMENT IN HANDLING SHORT WAVE
ENERGY IN THE NORTHWEST FLOW...AS WELL AS THE NEXT FRONT
APPROACHING FROM THE NORTHWEST. MAY SEE SOME SHOWER AND
THUNDERSTORMS SATURDAY AT LEAST OVER THE NORTH...BUT WITH THE
UNCERTAINTY...FOR NOW WILL CONTINUE WITH A DRY FORECAST.

GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  89  64  92 /  30   5   0  10{
TYS   64  86  61  90 /  30   0   0  10
TRI   60  83  54  89 /  30   0   0  10
OQT   64  86  61  90 /  30   0   0  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 5, 5:30 PM EDT, 24 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH FOR NORTHERN PARTS OF THE CUMBERLAND
PLATEAU UNTIL 10PM EDT (9PM CDT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG A COLD FRONT ACROSS EXTREME
SOUTHERN KENTUCKY.  THESE STORMS WILL BE MOVING SOUTHEAST AT 20 MPH
...AND LIKELY AFFECT MUCH OF THE NORTHERN COUNTIES OF THE CUMBERLAND
PLATEAU EARLY THIS EVENING.  THE MAIN THREAT WITH THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AND POSSIBLY
LARGE HAIL UP TO GOLFBALL SIZE.  BRIEF LOCALLY HEAVY RAINS OF 1 TO
2 INCHES MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS.  ALSO...
DO NOT UNDERESTIMATE THE DANGER OF LIGHTNING STRIKES IN AND NEAR
THESE STORMS.

THE STORMS SHOULD WEAKEN TOWARD SUNSET...AND SEVERE STORMS ARE NOT
ANTICIPATED OVER THE REMAINDER OF EAST TENNESSEE.  HOWEVER...PERSONS
CLOSE TO THE WATCH AREA SHOULD MONITOR WEATHER DEVELOPMENTS THIS
EVENING.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS...AND
POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:16 PM EDTSevere Thunderstorm WarningMRXCampbell44 min
Jul 5, 6:05 PM EDTSevere Thunderstorm WarningMRXClaiborne40 min
Jul 5, 6:23 PM EDTSevere Thunderstorm WarningMRXKnox52 min
Jul 5, 6:55 PM EDTSevere Thunderstorm WarningMRXGrainger50 min
Jul 5, 7:56 PM EDTSevere Thunderstorm WarningMRXAnderson49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.